New York, 2007

Winter Storm in New York, February 22 to 23, 2007

February 22 to 23, 2007 · NWS BGM · 1 event in 1 county or zone

A low pressure system over the Great Lakes intensified as it moved southeast across central New York and northeast Pennsylvania on the 22nd. Initially, the air was mild ahead of the storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system over the Great Lakes intensified as it moved southeast across central New York and northeast Pennsylvania on the 22nd. Initially, the air was mild ahead of the storm. But a strong cold front pushed through the region in the afternoon, accompanied by snow and wind. As the storm moved off the southern New England coast, snow heavy at times, affected most of eastern New York, including Delaware county. The storm brought between 4 and 11 inches of snow to Delaware county. Roxbury measured 11.1 inches and Stamford received 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 22, 6:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 6:40 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 AM EST THU FEB 22 2007

.AVIATION /12Z-12Z/...
FAST MVG AND DEEPENING SHRT WV WILL BRING SNOW TO THE TAF SITRE
LTR THIS MRNG AND INTO THE EVE. PD OF HEAVY SNOW WILL LWR CIGS AND
VSBYS INTO THE IFR RANGE...AFT ARND 18Z. CONDS HSD IMPROVE AFT 00Z
AS THE MOST INTENSE SNOW MVES OUT...BUT STILL XPCT SOME SNOW
RESTRICTING VSBYS. AFT 06Z...ALL STATIONS RETURN TO VFR WITH JUST
SOME LEFTOVER SW-.

&&

.PREV DISCUSSION...
/ISSUED 357 AM EST THU FEB 22 2007/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
INTENSE LTL SHRT WV XPCTD TO ZIP THRU THE AREA TODAY. STILL SOME
MAJOR TRIMING DFRNCS BETWEEN THE GFS AND NAM WITH THE GFS MUCH
FASTER...BUT SEEMINGLY STARTING TO MOVE INTO THE NAM CAMP. LOOKING
AT THE CRNTS AND RGNL RADAR...GOTTA BELIEVE NAM SLOWER MVMT A BIT
MORE REALISTIC. ON A SIDE NOTE...A BIT LOST TODAY W/O ANY BUFKIT
INFO. PCPN TYPE IN QUESTION IN THE BEGINNING AND MODEL SNDG
INTEROGATION THRU BUFKIT NOT AVBL.

SYSTEM IS INTENSE WITH A BIT OF A NEG TILT AND STRONG PVA. SFC
OCCLUDED FNT FEATURES GOOD LOW LVL CONV AND A SHARP WIND SHIFT.
ACTUALLY SOME LOW LVL INSTABILITY DVLPS AHD OF THE FNT. THEN...EVEN SOME
FGEN FRCG DVPS UNDER A BROAD FVRBL AREA OF Q VECTOR DIV.

BOTH THE NAM AND GFS QPF FIELDS SHOW INCRSD PCPN. LATEST HPC
GRAPHICS PAINT AND AREA OF 4 TO 6 INCH SNOWS OVER THE HEART OF THE
FCST AREA. SO...WHILE I BELIEVE ACCUMS ARE NEAR THE LOW
END OF CRITERIA...BELIEVE AN ADVISORY IS JUSTIFIED GIVEN THE RAPID
ONSET...AND PTNL IMPACT OF THE STORM WITH THE RAPID SNOWFALL RATE.

SCT SNOW SHWRS WILL LINGER INTO FRI AS CAA BRINGS MUCH COLDER AIR
BACK TO THE AREA. SHRT FETCH LES OVER THE FINGER LAKES AND SRN
TIER SEEMS A GOOD BET.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NO SIG CHGS TO HPC GUIDANCE. XPCT LINGERING -SHSN...MAINLY ACRS
UPSTATE...INTO SAT AFTN IN THE WAKE OF THE CLIPPER. QUIET WX
ANTICIPATED ON SAT NGT THEN INC CLDS AND THREAT FOR PCPN ON
SUNDAY/SUNDAY NGT AS LOW PRES SFC/ALOFT HEADS INTO THE GTLAKES. MDL
PROFILES INDICATE THE POTNL FOR MIXED PCPN WITH LOW LVL DAMMING SIGS
THRU SUN NGT. UNSETTLED CONDITIONS FOR EARLY NXT WEEK AS UPR TROF
LINGERS, AND COLDER AIR SLOWLY BLEEDS BACK INTO THE RGN. OUTSIDE CHC
FOR SRN STREAM SYSTEM TO AFFECT NE PA ON TUES...BUT WILL WAIT FOR
LATER RUNS BEFORE PLAYING UP THIS POTNL.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     FRIDAY FOR NYZ009-015>018-022>025-036-037-044>046-055>057-
     062.

PA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     FRIDAY FOR PAZ038>040.

&&

AVIATION...DGM
Hazardous weather outlook, Feb 22, 3:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 AM EST THU FEB 22 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
230845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-
333 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADIVISORY IS IN EFFECT FOR THE AREA LATER TODAY
FOR SNOW ACCUMULATION, GUSTY WINDS, AND COLDER AIR. SEE THE WINTER
WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS EXPECTED TO APPROACH THE REGION FROM THE
MIDWEST LATE IN THE WEEKEND OR EARLY NEXT WEEK. A MIXED BAG OF
PRECIPITATION IS POSSIBLE ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGEM TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

PAZ043-044-047-048-072-230845-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
333 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM IS EXPECTED TO APPROACH THE REGION FROM THE
MIDWEST LATE IN THE WEEKEND OR EARLY NEXT WEEK. A MIXED BAG OF
PRECIPITATION IS POSSIBLE ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 22, 10:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1023 AM EST THU FEB 22 2007

NYZ015>017-022>025-055-PAZ038-222130-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
TIOGA-BRADFORD-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
CORNING...HORNELL...WATKINS GLEN...ELMIRA...ITHACA...OWEGO...
TOWANDA...SAYRE
1023 AM EST THU FEB 22 2007

...HEAVY SNOW SQUALLS WILL MOVE ACROSS THE AREA LATE THIS MORNING...

A MIX OF LIGHT RAIN AND SNOW SHOWERS WILL CHANGE TO A BURST OF
HEAVY SNOW LATE THIS MORNING. THE HEAVIER SNOW WILL ONLY LAST FOR
1 TO 2 HOURS... BUT WILL LIKELY PRODUCE A QUICK 1 TO 2 INCHES OF
SNOW. THE SNOW WILL QUICKLY ACCUMULATE ON MANY AREA ROADWAYS. THE
SNOW WILL END IN CORNING BY AROUND NOON... AND IN WATKINS GLENN
AND ELMIRA BY AROUND 1 PM.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Delaware

When
February 22, 11:00 AM EST to February 23, 1:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Bands of heavier snow brought between 4 and 11 inches of snow to the county. Roxbury measured 11.1 inches and Stamford received 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9866.